How do you know how much Ativan is safe to take? The therapeutic dosage range for Ativan, or lorazepam, must be determined by a physician or other health care provider with prescriptive authority. The right dose for you will depend on a number of factors:
- The condition being treated (anxiety, insomnia, seizures or muscle spasms)
- Your age and health history
- Your prior experience with drugs in the benzodiazepine group
- Your response to the drug
If you follow your provider’s instructions on how much Ativan to take, when to take the drug, and how long you should use it, it’s unlikely that you’ll experience any severe side effects. But users who take lorazepam for nonmedical reasons are in danger of over-sedation, nausea and vomiting, respiratory complications, unconsciousness, amnesia, and other adverse reactions. All of these symptoms could indicate that the user has overdosed on Ativan.
Preventing an Ativan Overdose
Preventing an Ativan overdose isn’t difficult if you stick with your doctor’s guidelines. If you have a history of drug abuse or alcoholism, or you’re being treated for a psychiatric condition like anxiety, it’s important to check in with your doctor or therapist on a regular basis to monitor your response to the medication.
If the medication seems to have lost its effect, you may have developed a tolerance to the drug, or the need for a higher dose to achieve the same results. Taking large doses of Ativan for a euphoric high can impair your judgment, making it easier to take risks with this psychoactive drug.
The most effective way to prevent an overdose of lorazepam is to avoid using the drug for recreational reasons.
How to React to an Overdose
What should you do if you’re with someone who has taken too much lorazepam? Unless you know how much of the drug the user has ingested, and whether he or she has taken other substances at the same time, it will be very hard to predict the effects. Signs of a possible overdose include:
- A sudden lack of physical coordination
- Disorientation to person, place or time
- Severe drowsiness or passing out
- Very slow, delayed movements and reflex responses
- Extremely slow breathing
In Danger? Call 911
If you believe that your friend or loved one is in danger, call 911 for help. A person who’s having difficulty breathing, who collapses, or who becomes severely confused is in serious trouble and requires emergency medical attention.
According to the National Alliance on Mental Illness, an Ativan overdose may be treated with flumazenil, a medication that can counteract the effects of lorazepam. Flumazenil can only be given under a doctor’s orders in a medically supervised setting.
Who Is at Risk of Overdosing?
Users who take Ativan without a doctor’s prescription, people with a history of drug or alcohol addiction, and individuals with a habit of combining addictive substances have the highest risk of an overdose. The Journal of Clinical Psychiatry states that most individuals who abuse benzodiazepines for recreational purposes are polydrug users, who habitually take alcohol, opioids or tranquilizers at the same time. In a state of extreme intoxication, it’s difficult — or impossible — to know how much Ativan is too much.
If you or a loved one is abusing Ativan recreationally, you shouldn’t feel alone. The nonmedical use of benzodiazepines has increased dramatically in recent years, partly because they are so widely prescribed.